Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS Jackson, KY

September 15, 202117 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Sep 15, 2021, 8:19 AM EDT for 17 counties in Kentucky. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 8:19 AM EDT (12:19 UTC)
Expired
Sep 15, 2021, 8:00 PM EDT
In force
12 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Johnson County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WGUS63 KJKL 151219
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
819 AM EDT Wed Sep 15 2021

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-152030-
/O.NEW.KJKL.FF.A.0007.210915T1219Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Mount Sterling, Jackson, Campton, Ravenna, 
Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, 
Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, 
Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, 
Brodhead, and Flemingsburg
819 AM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of east central Kentucky, northeast 
  Kentucky, south central Kentucky and southeast Kentucky, including 
  the following areas, in east central Kentucky, Bath, Elliott, 
  Estill, Fleming, Menifee, Montgomery, Powell and Rowan. In 
  northeast Kentucky, Johnson. In south central Kentucky, 
  Rockcastle. In southeast Kentucky, Breathitt, Jackson, Lee, 
  Magoffin, Morgan, Owsley and Wolfe.

* Until 8 PM EDT this evening.

* Scattered showers and thunderstorms will persist this morning, 
  with additional showers and thunderstorms expected this afternoon 
  ahead of an approaching cold front. Heavy rain falling over the 
  same areas may result in localized flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CMF
2 follow-up statements
422 
WGUS63 KJKL 152052
FFAJKL

Flood Watch
National Weather Service Jackson KY
452 PM EDT Wed Sep 15 2021

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-160000-
/O.CON.KJKL.FF.A.0007.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Mount Sterling, Jackson, Campton, Ravenna, 
Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, 
Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, 
Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, 
Brodhead, and Flemingsburg
452 PM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of east central Kentucky, northeast Kentucky, south 
  central Kentucky and southeast Kentucky, including the following 
  areas, in east central Kentucky, Bath, Elliott, Estill, Fleming, 
  Menifee, Montgomery, Powell and Rowan. In northeast Kentucky, 
  Johnson. In south central Kentucky, Rockcastle. In southeast 
  Kentucky, Breathitt, Jackson, Lee, Magoffin, Morgan, Owsley and 
  Wolfe.

* Until 8 PM EDT this evening.

* Scattered showers and thunderstorms will persist along a cold 
  front situated just south of the Ohio River. Consequently, 
  additional showers and thunderstorms could drift southeastward 
  into portions of the watch area and/or redevelop. Thus the 
  potential of locally heavy rain remains in the forecast through 
  early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

RAY
516 
WGUS63 KJKL 152357
FFAJKL

Flood Watch
National Weather Service Jackson KY
757 PM EDT Wed Sep 15 2021

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-160100-
/O.EXP.KJKL.FF.A.0007.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Mount Sterling, Jackson, Campton, Ravenna, 
Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, 
Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, 
Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, 
Brodhead, and Flemingsburg
757 PM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Flash Flood Watch for portions of east central Kentucky, 
northeast Kentucky, south central Kentucky and southeast Kentucky, 
including the following areas, in east central Kentucky, Bath, 
Elliott, Estill, Fleming, Menifee, Montgomery, Powell and Rowan. In 
northeast Kentucky, Johnson. In south central Kentucky, Rockcastle. 
In southeast Kentucky, Breathitt, Jackson, Lee, Magoffin, Morgan, 
Owsley and Wolfe will expire at 8 PM EDT this evening.

Flooding is no longer expected to pose a threat. 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 7:21 AM EDT, 58 minutes earlier.

Area forecast discussion, Sep 15, 7:21 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
721 AM EDT Wed Sep 15 2021

.UPDATE...
Issued at 720 AM EDT WED SEP 15 2021

Increased Pops and Sky cover to reflect the latest trends across
the north. Heavy rain has already been falling across some areas
north of the mountain parkway this morning, and these will be
areas that will need to be monitored for potential flooding issues
later today if additional storms pass over these areas. Updates
sent to NDFD and web servers.

&&

.SHORT TERM...(This afternoon through Thursday evening)
Issued at 300 AM EDT WED SEP 15 2021

Latest analysis shows a cold front over central IN/IL associated
with low pressure over eastern Canada. Meanwhile, tropical
depression Nicholas continues to meander along the TX/LA coast. At
the upper levels, a trough is making its way through the middle part
of the country towards the OH valley this morning. Some convection
has already formed well out ahead of the front over western portions
of the forecast area this morning. The front is expected to reach
northern portions of KY and perhaps our northern counties later this
morning before stalling out throughout the remainder of the day. As
a result, shower/storm coverage is expected to increase across the
area this morning. HREF PWAT values will increase to 1.6-1.8 inches
later this morning through the afternoon. With storm motions
parallel to the front, and speeds 10-15 kts, there will be the
potential for some training of cells. Despite the recent dry
stretch, there will be a localized flash flooding concern today. QPF
totals are generally 0.5-1 inch along and north of the mountain
parkway today, but there will be localized higher amounts. As far as
any severe threat, the better dynamics will be well to our northeast
today, but still can't rule out a couple stronger storms, especially
if we can get any breaks in the clouds to destabilize the
environment. For temps today, went a bit below guidance due to the
expected cloud cover and precip today. Looking at afternoon highs in
the upper 70s, to perhaps low 80s over far eastern KY.

As the upper level trough moves into New England overnight into
Thursday morning, the frontal boundary is expected to wash out over
the area. Expect Pops to diminish from west to east after 00Z
tonight. With the rainfall today and plenty of low level moisture
remaining overnight, expect fog/low stratus to be an issue over most
of the area overnight into Thursday morning. Low temps will be in
the low to mid 60s.

On Thursday high pressure will be to our east, and the remnants of
Nicholas will slowly move east across the deep south. Although storm
coverage will be much less widespread, some tropical moisture
advecting into the area, especially SE KY, will touch off some
scattered storms during the afternoon and early evening. Afternoon
high temps will be in the upper 70s to lower 80s.

.LONG TERM...(After midnight Thursday night through Tuesday)
Issued at 300 AM EDT WED SEP 15 2021

The extended period will feature daily mainly diurnally driven
shower and storm activity across eastern Kentucky. This will be the
result of a northward flux of tropical moisture associated with the
remnants of Nicolas as it drifts across the lower Mississippi Valley.
The latest model data suggests that this pattern will remain in
place through out the extended. The best chances for rain will be
the late afternoon and early evening hours each day. The best
chances for rain should be Saturday, as an area of low pressure
aloft moves into the region and enhances the lift and instability
necessary for shower and storm activity to occur. Warm and humid
conditions will persist through the end of the extended, with
slightly warmer than normal temperatures expected around the area on
average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 715 AM EDT WED SEP 15 2021

Scattered showers and thunderstorms are expected today and early
tonight, and some flight restrictions are possible in some of the
heavier storms. Additional flight restrictions are expected
overnight into early Thursday morning as fog and low stratus
settles across the area. Ceilings are likely to fall to IFR
overnight. Winds will be SW around 5 kts today and then light and
variable overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMF
SHORT TERM...CMF
LONG TERM...AR
AVIATION...CMF
Hazardous weather outlook, Sep 15, 3:16 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
316 AM EDT Wed Sep 15 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
316 AM EDT Wed Sep 15 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today into early tonight. A few of
them may produce strong winds and heavy rainfall. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:37 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Sep 15, 8:24 AM EDTFlash Flood WarningJKLBath, Fleming, Rowan3 hr
Sep 15, 11:29 AM EDTAreal Flood WarningJKLBath, Fleming, Rowan111 min
Sep 15, 1:20 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan115 min
Sep 15, 2:29 PM EDTSpecial Weather StatementJKLPike31 min
Sep 15, 2:47 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle118 min
Sep 15, 4:02 PM EDTAreal Flood AdvisoryJKLWhitley3 hr

Nearby

Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.